Thomas J. Douglas, MD; Richard P. Sharpe, MD; and Paul A. Lucha, DO, Naval Medical Center, Portsmouth, VA
Thomas J. Douglas, MD, LT, MC, USN
Department of Orthopedic Surgery
Richard P. Sharpe, MD, LT, MC, USN
Department of General Surgery
Paul A. Lucha, DO, CAPT, MC, USN
Department of General Surgery
Division of Colon and Rectal Surgery
Naval Medical Center
Introduction: Hyperkalemia is characterized by excessive potassium in the blood. Sodium polystyrene sulfonate (SPS), also known as Kayexalate and Kionex, is a water-soluble resin used to treat patients with this condition. When an SPS solution is ingested, it binds to potassium, and the SPS-potassium compound is then excreted. SPS is sometimes mixed with sorbitol, a polyalcohol sugar, to induce faster passage through the digestive system.
Results and discussion: Studies suggest that combining SPS with sorbitol to treat hyperkalemia can cause gastrointestinal complications in uremic patients. The authors report the case of a 55-year-old man admitted to the hospital because of scrotal cellulitis. The patient had undergone a kidney transplant a decade earlier and continued to suffer from chronic renal failure. He received a solution of SPS in sorbitol for 2 days and consequently developed pneumatosis intestinalis and a perforated colon. He underwent total colectomy with end ileostomy but died 7 days postoperatively. A pathology examination of the colectomy specimen found extensive mucosal necrosis and evidence of SPS-induced ischemia.
Conclusion: The literature reports that anywhere from 36% to 80% of uremic patients treated with SPS-sorbitol for hyperkalemia die from complications. In 2003, the Food and Drug Administration added a precaution to the labels of SPS drugs (Kayexalate, Kionex), advising that SPS-sorbitol had been "implicated in cases of colonic necrosis" and therefore should not be administered concomitantly. Clinicians who administer SPS-sorbitol to hyperkalemic patients must remain vigilant for any signs or symptoms of intestinal problems. Aggressive evaluation and management are imperative to prevent significant morbidity and death.
Sodium polystyrene sulfonate (SPS), sold under the brand names Kayexalate and Kionex, is a potassium-binding resin that has been in use in the United States since 1975.1 It is used in treating patients who have hyper-kalemia, a sometimes life-threatening condition marked by an excessive level of potassium in the blood. SPS works by exchanging sodium for gastric hydrogen in the stomach. As the resin passes into the intestines, the hydrogen ions are exchanged for potassium. The resin-potassium compound is then excreted into the stool. SPS initially was administered in a water solution, but the resin tended to pass through the digestive system slowly, causing be-zoars, fecal impactions, and obstructions. To prevent these problems, the SPS was mixed with sorbitol, a polyalcohol sugar that serves as a hypertonic agent. The small intestine absorbs sorbitol poorly, which can result in osmotic diarrhea.2 Bacterial flora process the sorbitol in the colon, where it is absorbed and frequently causes colonic complications.3,4 We report the case of a uremic patient who developed hyperkalemia and was administered SPS in sorbitol. The patient developed ischemic colitis and died.
A 55-year-old man was admitted to the hospital due to scrotal cellulitis. His medical history included diabetes and chronic renal failure, for which he had received a cadaveric renal transplant 10 years earlier. He was started on parenteral antibiotic therapy, adjusted to account for his renal failure. Despite treatment, his renal function worsened, and he developed mild hy-perkalemia. The patient received three doses of an oral SPS-sorbitol solution over 2 days to correct his hyperkalemia, but he showed no improvement and was started on hemodialysis. He developed diarrhea and became febrile (40°C). Blood and stool cultures were negative for pathogens. He described feeling diffuse abdominal pain and distention. During a physical examination, no bowel sounds were heard on auscultation.
Computed tomography (CT) scans of the patient's abdomen showed pneumatosis intestinalis of the ascending and descending colon, perforation of the ascending colon, and free air (Figure 1). An exploratory laparotomy confirmed the CT findings, and total colectomy with end ileostomy was performed. No evidence of colonic necrosis was observed.
Pathology examination of the colectomy specimen noted extensive mucosal necrosis with ischemic features and luminal SPS crystals, consistent with SPS-induced ischemia (Figure 2). The patient died on postoperative day 7 of multisystem organ failure, and the family declined a postmortem examination.
Renal transplant patients commonly experience gastrointestinal ailments, which vary in presentation because of immunosuppression. These conditions, which may include hyperkalemia, cannot always be prevented. Treating uremic patients who have hyper-kalemia with a sorbitol solution has been linked to gastrointestinal complications. The precise mechanism is unknown, but risk factors include uremia, immuno-suppression, hypovolemia, hypotension after dialysis, peripheral vascular disease, and elevated renin.4
Several studies have examined colonic complications in uremic patients. A study by Rashid and Hamilton included 15 patients who had incidental findings of SPS crystals.4 Of these patients, 12 experienced necrosis and 7 had no other plausible reason for their colonic condition. Additional complications related to SPS administration included gastrointestinal hemorrhage, peptic ulcers, gastric telangiectasias, perforated colonic ulcers, cytomegalovirus infection, and ischemic colitis.4 Some studies estimate the incidence of ischemic colitis in uremic patients treated with SPS at 0.27%, and postoperative rates may be even higher.5
SPS-sorbitol damage has been observed in various parts of the gastrointestinal system. A review of 11 uremic patients found SPS crystals in biopsy specimens from the esophagus (7 patients), stomach (6 patients), and duodenum (2 patients). These patients had a mortality rate of 36%, and those who died succumbed shortly after diagnosis.1 In our patient's case, we initially considered common etiologies for his colonic necrosis, such as infectious colitis and peripheral vascular disease. Surgical pathology, however, supported SPS-sorbitol as the cause of the necrosis. The SPS crystals constitute an important diagnostic marker, because sorbitol?the apparent culprit?cannot be seen in pathological tissue samples.
Evidence supporting the contention that sorbitol plays a more significant role than SPS in causing these complications comes from an animal research study involving Sprague-Dawley rats. One group of rats was rendered uremic following bilateral nephrectomy, and the second group underwent a sham operation.3 All of the rats received enemas, consisting either of saline, SPS alone, sorbitol alone, or SPS-sorbitol. None of the nonuremic rats receiving saline or SPS alone experienced colonic changes, and 75% of the remaining rats treated with sorbitol or an SPS-sorbitol solution developed extensive mucosal necrosis with areas of trans-mural infarction. In the uremic animals, no major colonic changes were observed in the group that received enemas without sorbitol, but all the rats that received enemas with sorbitol or SPS-sorbitol showed extensive colonic distention, severe hemorrhage, and massive colonic distention; two of the rats suffered a perforated colon. Animals treated with sorbitol or SPS-sorbitol had a 100% mortality rate over the 2-day observation period, while 100% of animals who received saline or SPS alone survived.3
Although the results of animal studies do not always reflect human outcomes, our patient's case mirrored the poor outcome of the uremic rat study and he died early in the postoperative period. This poor outcome in uremic patients is consistent with that reported in the literature, and morbidity rates range from 36% to as high as 80%.1,3,4,6
Dialysis is the preferred treatment for patients with acute hyperkalemia, which is a life-threatening emergency. For some patients with elevated potassium levels, clinicians may elect to administer an SPS solution. Sorbitol's hyperosmolarity facilitates rapid transit of SPS through the gastrointestinal tract without causing constipation, fecal impaction, or obstruction, and it is often the preferred carrier. As our case illustrates, administering SPS in sorbitol is associated with colonic necrosis and other serious intestinal complications, and the Food and Drug Administration has modified labeling for SPS drugs to recommend against concomitant administration with sorbitol.
Extreme caution is advised when administering SPS in sorbitol to treat hyperkalemia in uremic patients. Various intestinal complications have been associated with SPS-sorbitol use and clinicians must remain alert for fever and abdominal symptoms following its administration, including pain, gastrointestinal bleeding, or abdominal distention. Suspected complications require an aggressive evaluation, as outlined in our paper. Early medical and surgical management of complications may be the only way to improve survival.
The views expressed in this article are those of the authors and do not reflect the official policy or position of the Department of the Navy, Department of Defense, or the United States Government.